Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 35, NWS Pocatello, ID

August 25, 20206 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 25, 2020, 3:55 PM MDT for 6 counties in Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2020, 3:55 PM MDT (21:55 UTC)
Expired
Aug 25, 2020, 4:45 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bannock County, ID, Blaine County, ID, Cassia County, ID, Franklin County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 60 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.9 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:18 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 25, 2:18 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
218 PM MDT Tue Aug 25 2020

.DISCUSSION...
An upper-level shortwave moving through the region continues to
serve as the catalyst, along with afternoon heating, for a round of
showers and thunderstorms later this afternoon and evening. Hazy
conditions from wildfires across the western U.S. did inhibit
surface heating a bit this morning but afternoon visible satellite
imagery is starting to shows some breaks and this is where we may
see sufficient destabilization for tstms later today. SPC maintains
a marginal risk for severe weather today with the primary threat
being gusty winds. Given the dry conditions over the last few weeks,
lightning strikes will be a huge concern for potential wildfire
ignition as well thusly red flag warnings remain in place across all
of eastern Idaho. Convective activity should begin to diminish as
the evening progresses with another round of showers and
thunderstorms possible again Wednesday. Coverage likely will not be
as great however. Higher elevation PoPs linger into Thursday as
well.

Moisture begins to decrease a bit Friday and into the weekend with
PoPs generally isolated in nature and focused across the eastern
Highlands but in all likelihood most of eastern Idaho will remain
dry. Temperatures today and through the first half of the weekend
will run at or just above climatological norms.

Things change as we move into Sunday and early next week as a autumn-
like cold front looks to push through the region on Sunday. A
significant cooldown is expected behind this front with highs Monday
and Tuesday in the upper 60s to lower 70s across the lower
elevations with overnight lows dipping into the 40s, 30s across the
higher elevations. McKaughan

&&

.AVIATION...
Multiple rounds of showers and thunderstorms will continue into
tomorrow. At the moment, we will carry VCTS or VCSH to account for
this, with short term updates to include showers or thunderstorms
onsite if necessary. Gust winds over 35kts along with a brief
downpour are possible. Hail is less likely, but certainly not out
of the question. Keyes

&&

.FIRE WEATHER...
Isolated showers and storms continue early this afternoon across
central and eastern Idaho. We are still facing a struggle due to
smoke and/or cloud cover to force scattered coverage. The storm
responsible is still moving through and there is some clearing out
there, so we aren't going to drop the RED FLAG WARNING. Gusty
winds over 40mph are possible along with brief heavy rain.
Stronger storms could produce gusts near 60mph and/or hail.
Heading into Wednesday, more showers and storms are expected, with
similar risks. Coverage looks to be a little lower vs today (IF
we realize full potential), so at the moment no RED FLAG WARNINGS
are anticipated. We might get close for the central mountains and
the northern end of 410, but certainly nothing with great
confidence at the moment. Thunderstorm coverage thins out even
more Friday with isolated storms mainly over higher elevations.
Attention then turns toward the weekend, when we are still looking
at a major pattern shift for a bit. A large low drops out of
Canada, dragging a cold front through Sunday along with
temperatures dropping to 5-15 degrees BELOW AVERAGE behind it.
Stronger winds are likely Saturday with MAYBE potential Red Flag
conditions in some areas. We will be watching that as things get
closer. Keyes

&&

.AIR STAGNATION...
Air quality remains variable this week as southwest flow aloft
maintains smoke trajectory from CA, NV and OR. Thunderstorm
activity today through Thursday could provide some cleansing/wash
out of the atmosphere, but those effects would likely be localized,
and could fill back in depending on overnight inversion set up.
There is no expectation of widespread wholesale improvement until
upper trough dives into the region over the weekend, turning upper
flow northwest.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-411-413-
422-425-427-475-476.

&&

In the hours before

Special weather statement, Aug 25, 2:25 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
225 PM MDT Tue Aug 25 2020

IDZ055>057-252115-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
225 PM MDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASSIA COUNTY UNTIL
315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Oakley Reservoir, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Malta, Oakley Reservoir, Oakley, Albion, Almo, Elba, Idahome,
Bostetter Ranger Station, Mt Harrison, City Of Rocks and Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Oakley Reservoir, Move to safe shelter now! Do not be
caught on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11428 4242 11429 4242 11407 4243 11407
      4243 11333 4199 11333 4199 11391
TIME...MOT...LOC 2024Z 240DEG 46KT 4206 11403

ND
Special weather statement, Aug 25, 3:10 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Pocatello ID
310 PM MDT Tue Aug 25 2020

IDZ055>059-252200-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
310 PM MDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...WEST
CENTRAL ONEIDA...SOUTHWESTERN POWER AND CASSIA COUNTIES UNTIL 400 PM
MDT...

At 309 PM MDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Oakley to 9 miles
east of Almo. Movement was northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms. Briefly heavy rainfall is also occurring.

Locations impacted include...
Malta, southern Lake Walcott, Oakley, Declo, Albion, Cold Water Rest
Area, Elba, Almo, Juniper, Yale Rest Area, Mt Harrison, Sweetzer
Summit, Idahome, Sublett Reservoir, Interstate 84 And 86 Junction,
Roy, Bridge and eastern City Of Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4231 11402 4275 11324 4231 11255 4199 11340
      4199 11353
TIME...MOT...LOC 2109Z 237DEG 44KT 4232 11384 4206 11344

ND
Local storm report, Aug 25, 3:24 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
324 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     16 ESE ALMO             42.01N 113.34W
08/25/2020                   CASSIA             ID   TRAINED SPOTTER

            POWER OUTAGE FROM PASSING THUNDERSTORM

&&

VPRESTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:00 PM MDTSpecial Weather StatementPIHCassia75 min
Aug 24, 8:18 PM MDTSpecial Weather StatementPIHCassia, Power72 min
Aug 24, 9:17 PM MDTSpecial Weather StatementPIHPower58 min
Aug 25, 3:28 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 19 more18 hr
Aug 25, 2:25 PM MDTSpecial Weather StatementPIHCassia50 min
Aug 25, 3:10 PM MDTSpecial Weather StatementPIHCassia50 min
Aug 25, 3:20 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Oneida, Power40 min
Aug 25, 3:59 PM MDTSpecial Weather StatementPIHBlaine46 min
Aug 25, 4:02 PM MDTSpecial Weather StatementPIHLincoln43 min
Aug 25, 4:23 PM MDTSpecial Weather StatementPIHPower22 min
Aug 25, 4:37 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Custer and 4 more38 min
Aug 25, 4:37 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power23 min
Aug 25, 4:41 PM MDTSpecial Weather StatementPIHBannock49 min
Aug 25, 4:56 PM MDTSpecial Weather StatementPIHBingham49 min
Aug 25, 5:09 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Jefferson and 2 more51 min
Aug 25, 5:22 PM MDTSpecial Weather StatementPIHBingham38 min
Aug 25, 5:26 PM MDTSpecial Weather StatementPIHCaribou34 min
Aug 25, 5:53 PM MDTSpecial Weather StatementPIHMinidoka52 min
Aug 25, 5:54 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Clark, Fremont, Jefferson, Madison and 1 more36 min
Aug 25, 5:58 PM MDTSpecial Weather StatementPIHClark, Jefferson, Madison47 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.